The Annals of Probability

The dual tree of a recursive triangulation of the disk

Nicolas Broutin and Henning Sulzbach

Full-text: Access denied (no subscription detected) We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

In the recursive lamination of the disk, one tries to add chords one after another at random; a chord is kept and inserted if it does not intersect any of the previously inserted ones. Curien and Le Gall [Ann. Probab. 39 (2011) 2224–2270] have proved that the set of chords converges to a limit triangulation of the disk encoded by a continuous process $\mathscr{M}$. Based on a new approach resembling ideas from the so-called contraction method in function spaces, we prove that, when properly rescaled, the planar dual of the discrete lamination converges almost surely in the Gromov–Hausdorff sense to a limit real tree $\mathscr{T}$, which is encoded by $\mathscr{M}$. This confirms a conjecture of Curien and Le Gall.

Article information

Source
Ann. Probab. Volume 43, Number 2 (2015), 738-781.

Dates
First available in Project Euclid: 2 February 2015

Permanent link to this document
http://projecteuclid.org/euclid.aop/1422885574

Digital Object Identifier
doi:10.1214/13-AOP894

Mathematical Reviews number (MathSciNet)
MR3306004

Zentralblatt MATH identifier
06420676

Subjects
Primary: 60C05: Combinatorial probability 60F17: Functional limit theorems; invariance principles 05C05: Trees
Secondary: 11Y16: Algorithms; complexity [See also 68Q25] 05A15: Exact enumeration problems, generating functions [See also 33Cxx, 33Dxx] 05A16: Asymptotic enumeration

Keywords
Real tree Gromov–Hausdorff convergence functional limit theorem contraction method

Citation

Broutin, Nicolas; Sulzbach, Henning. The dual tree of a recursive triangulation of the disk. Ann. Probab. 43 (2015), no. 2, 738--781. doi:10.1214/13-AOP894. http://projecteuclid.org/euclid.aop/1422885574.


Export citation

References

  • [1] Addario-Berry, L., Broutin, N., Goldschmidt, C. and Miermont, G. (2013). The scaling limit of the minimum spanning tree of the complete graph. Preprint. Available at arXiv:1301.1664.
  • [2] Aldous, D. (1991). The continuum random tree. I. Ann. Probab. 19 1–28.
  • [3] Aldous, D. (1991). The continuum random tree. II. An overview. In Stochastic Analysis (Durham, 1990) (M. T. Barlow and N. H. Bingham, eds.) 23–70. Cambridge Univ. Press, Cambridge.
  • [4] Aldous, D. (1993). The continuum random tree. III. Ann. Probab. 21 248–289.
  • [5] Aldous, D. (1994). Recursive self-similarity for random trees, random triangulations and Brownian excursion. Ann. Probab. 22 527–545.
  • [6] Aldous, D. (1994). Triangulating the circle, at random. Amer. Math. Monthly 101 223–233.
  • [7] Bai, Z.-D., Hwang, H.-K., Liang, W.-Q. and Tsai, T.-H. (2001). Limit theorems for the number of maxima in random samples from planar regions. Electron. J. Probab. 6 41 pp. (electronic).
  • [8] Baryshnikov, Y. and Gnedin, A. (2001). Counting intervals in the packing process. Ann. Appl. Probab. 11 863–877.
  • [9] Bertoin, J. (2006). Random Fragmentation and Coagulation Processes. Cambridge Univ. Press, Cambridge.
  • [10] Bertoin, J. and Gnedin, A. V. (2004). Asymptotic laws for nonconservative self-similar fragmentations. Electron. J. Probab. 9 575–593.
  • [11] Billingsley, P. (1968). Convergence of Probability Measures. Wiley, New York.
  • [12] Broutin, N., Neininger, R. and Sulzbach, H. (2012). Partial match queries in random quadtrees. In Proceedings of the ACM-SIAM Symposium on Discrete Algorithms (SODA) (Y. Rabani, ed.) 1056–1065.
  • [13] Broutin, N., Neininger, R. and Sulzbach, H. (2013). A limit process for partial match queries in random quadtrees and $2$-d trees. Ann. Appl. Probab. 23 2560–2603.
  • [14] Chern, H.-H. and Hwang, H.-K. (2003). Partial match queries in random quadtrees. SIAM J. Comput. 32 904–915 (electronic).
  • [15] Coffman, E. G. Jr., Mallows, C. L. and Poonen, B. (1994). Parking arcs on the circle with applications to one-dimensional communication networks. Ann. Appl. Probab. 4 1098–1111.
  • [16] Curien, N. and Joseph, A. (2011). Partial match queries in two-dimensional quadtrees: A probabilistic approach. Adv. in Appl. Probab. 43 178–194.
  • [17] Curien, N. and Kortchemski, I. (2014). Random noncrossing plane configurations: A conditioned Galton–Watson tree approach. Random Structures Algorithms. To appear.
  • [18] Curien, N. and Le Gall, J.-F. (2011). Random recursive triangulations of the disk via fragmentation theory. Ann. Probab. 39 2224–2270.
  • [19] Curien, N. and Werner, W. (2013). The Markovian hyperbolic triangulation. J. Eur. Math. Soc. (JEMS) 15 1309–1341.
  • [20] David, F., Hagendorf, C. and Wiese, K. J. (2008). A growth model for rna secondary structures. J. Stat. Mech. Theory Exp. 2008 P04008.
  • [21] Duquesne, T. and Le Gall, J.-F. (2002). Random trees, Lévy processes and spatial branching processes. Astérisque 281 vi+147.
  • [22] Duquesne, T. and Le Gall, J.-F. (2005). Probabilistic and fractal aspects of Lévy trees. Probab. Theory Related Fields 131 553–603.
  • [23] Evans, S. N. (2008). Probability and Real Trees. Lecture Notes in Math. 1920. Lectures from the 35th Summer School on Probability Theory held in Saint-Flour, July 623, 2005. Springer, Berlin.
  • [24] Falconer, K. (1990). Fractal Geometry: Mathematical Foundations and Applications. Wiley, Chichester.
  • [25] Falconer, K. J. (1986). The Geometry of Fractal Sets. Cambridge Tracts in Mathematics 85. Cambridge Univ. Press, Cambridge.
  • [26] Flajolet, P., Gonnet, G., Puech, C. and Robson, J. M. (1993). Analytic variations on quadtrees. Algorithmica 10 473–500.
  • [27] Flajolet, P. and Puech, C. (1986). Partial match retrieval of multidimensional data. J. Assoc. Comput. Mach. 33 371–407.
  • [28] Flajolet, P. and Sedgewick, R. (1995). Mellin transforms and asymptotics: Finite differences and Rice’s integrals. Theoret. Comput. Sci. 144 101–124.
  • [29] Flajolet, P. and Sedgewick, R. (2009). Analytic Combinatorics. Cambridge Univ. Press, Cambridge.
  • [30] Gromov, M. (1999). Metric Structures for Riemannian and Non-Riemannian Spaces. Progress in Mathematics 152. Birkhäuser, Boston, MA.
  • [31] Haas, B. and Miermont, G. (2004). The genealogy of self-similar fragmentations with negative index as a continuum random tree. Electron. J. Probab. 9 57–97 (electronic).
  • [32] Haas, B. and Miermont, G. (2012). Scaling limits of Markov branching trees with applications to Galton–Watson and random unordered trees. Ann. Probab. 40 2589–2666.
  • [33] Knuth, D. E. (1973). The Art of Computer Programming: Sorting and Searching. Addison-Wesley, Reading, MA.
  • [34] Kortchemski, I. (2014). Random stable laminations of the disk. Ann. Probab. To appear.
  • [35] Le Gall, J.-F. (2005). Random trees and applications. Probab. Surv. 2 245–311.
  • [36] Le Gall, J.-F. and Le Jan, Y. (1998). Branching processes in Lévy processes: The exploration process. Ann. Probab. 26 213–252.
  • [37] Le Gall, J.-F. and Paulin, F. (2008). Scaling limits of bipartite planar maps are homeomorphic to the 2-sphere. Geom. Funct. Anal. 18 893–918.
  • [38] Marckert, J.-F. and Panholzer, A. (2002). Noncrossing trees are almost conditioned Galton–Watson trees. Random Structures Algorithms 20 115–125.
  • [39] Neininger, R. and Rüschendorf, L. (2004). A general limit theorem for recursive algorithms and combinatorial structures. Ann. Appl. Probab. 14 378–418.
  • [40] Neininger, R. and Sulzbach, H. (2014). On a functional contraction method. Ann. Probab. To appear.
  • [41] Nörlund, N. E. (1924). Vorlesungen über Differenzenrechnung. Springer, Berlin.
  • [42] Rachev, S. T. and Rüschendorf, L. (1995). Probability metrics and recursive algorithms. Adv. in Appl. Probab. 27 770–799.
  • [43] Ragab, M. and Roesler, U. (2014). The Quicksort process. Stochastic Process. Appl. 124 1036–1054.
  • [44] Revuz, D. and Yor, M. (1991). Continuous Martingales and Brownian Motion. Springer, Berlin.
  • [45] Rösler, U. (1991). A limit theorem for “Quicksort.” RAIRO Inform. Théor. Appl. 25 85–100.
  • [46] Sedgewick, R. and Flajolet, P. (1996). An Introduction to the Analysis of Algorithm. Addison-Wesley, Reading, MA.